Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 92, NWS La Crosse, WI

July 23, 2025Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2025, 2:46 AM CDT for Chickasaw County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2025, 2:46 AM CDT (07:46 UTC)
Expired
Jul 23, 2025, 3:00 AM CDT
In force
14 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS53 KARX 230746
SVRARX
IAC037-230815-
/O.NEW.KARX.SV.W.0092.250723T0746Z-250723T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
246 AM CDT Wed Jul 23 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Chickasaw County in northeastern Iowa...

* Until 315 AM CDT.

* At 245 AM CDT, a severe thunderstorm was located over New Hampton,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jerico around 255 AM CDT.

Other locations impacted by this severe thunderstorm include Twin 
Ponds Park, Boyd, Williamstown, and Devon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4321 9234 4321 9224 4311 9208 4307 9208
      4293 9236 4309 9248
TIME...MOT...LOC 0745Z 230DEG 24KT 4309 9231 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
1 follow-up statement
523 
WWUS53 KARX 230800
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
300 AM CDT Wed Jul 23 2025

IAC037-230810-
/O.CAN.KARX.SV.W.0092.000000T0000Z-250723T0815Z/
Chickasaw IA-
300 AM CDT Wed Jul 23 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHICKASAW COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

&&

LAT...LON 4321 9234 4321 9224 4311 9208 4307 9208
      4293 9236 4309 9248
TIME...MOT...LOC 0759Z 230DEG 24KT 4316 9220 

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:54 AM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Heat advisory in place for Wednesday afternoon with heat indices between 100 and 105F.
  • A thunderstorm complex may impact the area later this evening and through the overnight. A strong to severe thunderstorm cannot be ruled out.
  • More widespread showers and thunderstorms expected for Wednesday evening through the overnight with a few of these on the strong to severe side with damaging winds being the main threat. Heavy rainfall will also be possible for Wednesday.
Area forecast discussion, Jul 23, 12:54 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1254 AM CDT Wed Jul 23 2025

.KEY MESSAGES...

- Heat advisory in place for Wednesday afternoon with heat
  indices between 100 and 105F.

- A thunderstorm complex may impact the area later this evening
  and through the overnight. A strong to severe thunderstorm
  cannot be ruled out.

- More widespread showers and thunderstorms expected for
  Wednesday evening through the overnight with a few of these
  on the strong to severe side with damaging winds being the
  main threat. Heavy rainfall will also be possible for
  Wednesday.

&&

.DISCUSSION...
Issued at 158 PM CDT Tue Jul 22 2025

Storm Potential Today through Thursday:

As shortwave ridging continues to build in today and with the
morning cap, storms are unlikely to get going this afternoon. There
is currently an MCV sitting in southeastern Nebraska/southwestern
Iowa that will gradually move northeastward during the day.
This is expected to move into our CWA during the evening and
increase shower and thunderstorm chances as it does so. The 0-3
km and 0-6 km shear for this evening and overnight is not overly
impressive, however the 0-1 km shear remains good at around 25
to 30 kts. Instability is good as there will be around 1500 to
3000 J/kg of MUCAPE overnight. Given how MCVs can change and
influence the environment around them, can not rule out a strong
or severe thunderstorm if this MCV is strong enough. In
addition, based on 00Z HREF data and recent model soundings, a
30 to 40 kt LLJ develops late this evening and lingers through
much of the overnight. With this LLJ in place and the advancing
MCV, the main threat, if a stronger or severe storm develops,
would be damaging winds. Locally heavy rain will also be
possible with these storms as they progress through the CWA
overnight with PWATs between 1.75 and 2.3 inches.

Heading into Wednesday, a cold front shifts southeastward across
Minnesota during the day and impacts our CWA in the later
afternoon/evening timeframe. Before that, morning convection may be
ongoing. Once cloud cover shifts northward, instability will
build with MUCAPE values of 2500 to 4000 J/kg by the middle of
the afternoon. With modest low level lapse rates of 7 to 8 C/km
during the afternoon and good low level and mid level flow storm
mode could be linear with damaging wind gusts being the main
severe threat. There will also be a warm front across northern
Wisconsin that will help to increase SRH resulting in a tornado
or two possible. This would be mainly fro northern Clark county
and Taylor county. Currently, there is a slight risk (level 2
of 5) for severe weather for our northwestern counties roughly
along a line from Austin, MN to Black River Falls, WI northward.
Severe weather is possible south of this line, however with
uncertainty in timing, influence from storms earlier in the day,
and with the better shear north of this line, this area remains
in the marginal severe risk. Heavy rainfall is also possible
with these storms. Some CAM solutions bring repeated rounds of
rain, so localized flooding will be possible. Total rainfall,
based on SPC HREF mean rainfall, is roughly between 0.5 and 1.25
along and north of I-90, with the higher amounts closer to
I-94. For locations north of I-94, rain totals are more in the
0.75 to 1.5 inch range with locally higher amounts possible.
With the heavy rain potential, WPC has went ahead and issued a
slight risk for flooding for Wednesday for areas along and north
of I-90. Depending on the speed of this front, strong to severe
storms could be possible for areas south of I-90 on Thursday.
More details will become clear for both tomorrow and Thursdays
severe weather potential as we get closer, as potential impacts
from previous storms and the MCV will need to be taken in to
account.

Storm Potential Friday through Tuesday:

Zonal flow returns for Friday with a boundary setting up just to our
south. Depending on where this boundary sets up, will bring
increased rain chances.  Currently, rain chances are possible along
and south of I-90 as there will be sufficient instability in this
weak flow regime. Ridging builds back in for the weekend and early
next week and the Upper Midwest returns to northwest flow. Depending
on how amplified this ridge is, will determine the path that
perturbations take. This perturbations at the surface will appear as
MCSs that develop in the northern Plains and move southeastward
towards the Upper Midwest. There still remains quite a bit of
uncertainty with the exact paths these storm complexes take and
their true paths may not be sorted out until the day before or even
the day of. With this potential, there is roughly a 20 to 40% chance
of rain almost everyday from the weekend into the middle of next
week. These chances will be fine tuned as we get closer to the
weekend.

Temperatures Through Early Next Week:

With a shortwave ridge overhead today, a decent warm air advection,
temperatures are expected to climb into the mid to upper 80s to near
90F for today. Highs today may be slightly cooler for Wisconsin
as there as been cloud cover for much of the morning. By
Wednesday, better warm air advection moves in as 850mb
southwesterly winds increase to range from 25 to 35kts for the
afternoon. Before this flow increases, residual cloud cover will
be possible Wednesday morning as an MCV moves through during
the overnight and early morning hours. Despite this MCV,
temperatures are expected to climb quickly into the upper 80s to
low 90s. With dewpoints in the low to mid 70s, heat indices
will range from 100 to 105F, with some locations potentially
feeling slightly warmer. A closer look at these temperatures,
the EFI values for Wednesdays highs are between 0.7 and 0.9,
while the overnight lows for tonight and Wednesday night are
between 0.6 and 0.9. These values indicate the warm temperatures
are anomalous compared to the climatological normals. Current
NBM probabilities have a 60 to 90% of hitting at least 90F for
much of the forecast area. With overnight low temperatures in
the lows in the 70s for Wednesday, there is some potential for a
warm low to occur, more info on this in the climate section
below. A heat advisory is currently in place for much of the
forecast area tomorrow given these values, between 17Z and 01Z.
Temperatures for the rest of the period will stay roughly in the
mid 80s to low 90s range with our area being on the northern
edge of the ridge. These temperatures may be impacted by any
storm complexes that move through the area.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1255 AM CDT Wed Jul 23 2025

Currently monitoring a convective complex moving north through
northeast Iowa. This complex produced power outages in the
Waterloo Area recently. Confidence was far too low to include
thunderstorms in the KRST TAF. Meanwhile, a PROB30 for
thunderstorms was included in the KLSE TAF between 23.09z and
23.12z. If thunderstorms happen to impact the KLSE TAF, it could
reduce visibilities and ceilings briefly to LIFR/IFR.

For this evening, some of the CAMS suggest that there may be
some additional storms affecting northeast Iowa, southeast
Minnesota, and west-central and north-central Wisconsin. Due to
poor run-to-run consistency, confidence was not high enough to
include them into the TAFs at this time.

&&

.CLIMATE...
Issued at 631 AM CDT Tue Jul 22 2025

With low temperatures forecast to be in the 70s on Wednesday
(July 23), there will be the potential for some daily warm low
temperature records to be tied or broken. The record warm lows
on this day range from 67F at Owen, WI (set in 1983, 1987, 2001,
and 2011) to 78F at Lancaster 4 WSW, WI (set in 1914) and
Viroqua, WI (set in 1920).

La Crosse's warm low temperature record for this date is 77F.
This occurred back in 1999. The latest NBM (22.01z run)
currently has a 85% chance that the warm low temperature will be
tied or broken.

Rochester's warm low temperature record for this data is 72F.
This record has been tied 4 times (1920, 1940, 1965, and 2005).
The latest NBM (22.01z run) currently has a 85% chance that the
warm low temperature will be tied or broken.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
     WIZ029-032>034-041>044-053>055-061.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ079-086>088-094>096.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ008>011-018-019-029-030.

&&

DISCUSSION...Cecava
AVIATION...Boyne
CLIMATE...Boyne
Hazardous weather outlook, Jul 22, 9:10 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
910 PM CDT Tue Jul 22 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240615-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
910 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible this evening into tonight. A few may
become strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

While it is uncertain if thunderstorms will develop early
Wednesday morning (40-50% chance), if they do, localized heavy
rain and flooding may occur.

Heat indices are expected to climb into the 100 to 104 degree
range on Wednesday. A Heat Advisory is in effect for the vast
majority of the region.

A few strong to severe storms will be possible late Wednesday
afternoon into Wednesday night. Damaging winds will be the main
hazard. Additionally, a tornado cannot be ruled out, primarily
north of Interstate 94.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed Wednesday afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Ferguson

In the hours before

Special weather statement, Jul 23, 12:15 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1215 AM CDT Wed Jul 23 2025

IAZ010-029-230600-
Winneshiek IA-Fayette IA-
1215 AM CDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT FAYETTE AND SOUTHERN WINNESHIEK
COUNTY THROUGH 100 AM CDT...

At 1213 AM CDT, automated weather observations reported strong
thunderstorms along a line extending from near Waucoma to near West
Union to near Stanley. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Automated weather observations at Oelwein reported 45 mph
         winds at 1205 AM.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  West Union, Fayette, Arlington, Spillville, and Fort Atkinson
  around 1220 AM CDT.
  Calmar, Ossian, Elgin, and Clermont around 1225 AM CDT.

Other locations impacted by these storms include Donnan, Festina,
Eldorado, Lake Meyer County Park, Randalia, Highways 3 And 187,
Waucoma Campground, Jackson Junction, County Road W 33 And 187, and
Castalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9208 4324 9208 4309 9160 4264 9161
TIME...MOT...LOC 0513Z 206DEG 38KT 4309 9207 4292 9181 4267 9179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Jul 23, 1:18 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
118 AM CDT Wed Jul 23 2025

IAZ008>011-018-019-029-030-230700-
Clayton IA-Floyd IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Mitchell IA-
118 AM CDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MITCHELL...SOUTHERN
HOWARD...CLAYTON...FAYETTE...ALLAMAKEE...FLOYD...WINNESHIEK AND
CHICKASAW COUNTIES THROUGH 200 AM CDT...

At 117 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rudd to 6 miles north of Clarksville to Jerico
to near Farmersburg. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Charles City, Postville, Nashua, Monona, Calmar, Ossian, Rudd,
  Spillville, Fort Atkinson, and Floyd around 125 AM CDT.
  Osage around 130 AM CDT.
  Ridgeway around 135 AM CDT.
  Decorah and Cresco around 140 AM CDT.
  Waukon around 145 AM CDT.

Other locations impacted by these storms include Volney, County Roads
A 52 And W 60, Vernon Springs, Bradford, Nordness, Chickasaw, Giard,
Highways 3 And 187, Sattre, and Highway 13 And County C 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 9302 4322 9263 4341 9207 4342 9120
      4335 9121 4332 9112 4326 9106 4313 9118
      4304 9118 4291 9114 4288 9110 4283 9109
      4264 9128 4264 9208 4291 9208 4291 9302
TIME...MOT...LOC 0617Z 206DEG 26KT 4313 9294 4288 9267 4317 9229 4298
9145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JAR
Special weather statement, Jul 23, 2:00 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
200 AM CDT Wed Jul 23 2025

IAZ008>011-018-019-029-030-WIZ054-061-230745-
Clayton IA-Floyd IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Mitchell IA-Crawford WI-Grant WI-
200 AM CDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT COUNTIES IN NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN THROUGH 245 AM CDT...

At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Stacyville to near Ionia
to near Ridgeway to near Harpers Ferry. Movement was northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Decorah, Waukon, Cresco, Riceville, Ridgeway, Ionia, and Jerico
  around 205 AM CDT.
  Lansing and Elma around 210 AM CDT.

Other locations impacted by these storms include Eastman, Bradford,
Nordness, Giard, Quandahl, Turkey River, and Waucoma Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9302 4350 9122 4346 9123 4342 9120
      4342 9067 4293 9067 4265 9090 4264 9171
      4264 9187 4291 9188 4291 9303
TIME...MOT...LOC 0659Z 219DEG 24KT 4337 9270 4302 9251 4331 9208 4322
9105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Jul 23, 2:44 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
244 AM CDT Wed Jul 23 2025

IAZ011-029-030-WIZ053>055-061-230830-
Clayton IA-Fayette IA-Allamakee IA-Richland WI-Vernon WI-Crawford WI-
Grant WI-
244 AM CDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT COUNTIES IN NORTHEAST IOWA
AND FAR SOUTHWEST WISCONSIN THROUGH 330 AM CDT...

At 243 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Bloomington to near
Marquette. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Prairie Du Chien and Marquette around 250 AM CDT.
  Harpers Ferry around 255 AM CDT.
  Boscobel around 310 AM CDT.

Other locations impacted by these storms include Volney, Eastman,
Highway 61 And County T, Giard, Highways 3 And 187, Turkey River,
Highway 13 And County C 24, National, Fargo, and Hardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 9208 4268 9208 4354 9087 4324 9043
      4276 9069 4267 9087 4268 9090 4265 9090
TIME...MOT...LOC 0743Z 211DEG 29KT 4290 9093 4304 9128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:15 AM CDTSpecial Weather StatementARXFayette45 min
Jul 23, 12:26 AM CDTSevere Thunderstorm WarningARXFayette34 min
Jul 23, 1:18 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Winneshiek42 min
Jul 23, 2:00 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more45 min
Jul 23, 2:16 AM CDTSevere Thunderstorm WarningARXChickasaw, Floyd44 min
Jul 23, 2:44 AM CDTSpecial Weather StatementARXClayton46 min
Jul 23, 3:44 AM CDTFlash Flood WarningARXClayton, Fayette3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.